Alert archive / California / Wind Advisories in 2020

Wind Advisory 16, NWS Phoenix, AZ

May 11, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 11, 2020, 1:28 PM PDT for Imperial County, California. It took effect at May 12, 2020, 12:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 11, 2020, 1:28 PM PDT (20:28 UTC)
In effect from
May 12, 2020, 12:00 PM PDT
Expired
May 13, 2020, 8:00 AM PDT
In force
20 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3620 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WWUS75 KPSR 112028
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
128 PM MST Mon May 11 2020

CAZ562-121200-
/O.NEW.KPSR.WI.Y.0016.200512T1900Z-200513T1200Z/
Imperial County Southwest-
128 PM PDT Mon May 11 2020

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO 5 AM PDT
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From noon Tuesday to 5 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
233 
WWUS75 KPSR 120811
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
111 AM MST Tue May 12 2020

CAZ562-122200-
/O.CON.KPSR.WI.Y.0016.200512T1900Z-200513T1200Z/
Imperial County Southwest-
111 AM PDT Tue May 12 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 5 AM PDT
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From noon today to 5 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
044 
WWUS75 KPSR 122029
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
129 PM MST Tue May 12 2020

CAZ562-131200-
/O.CON.KPSR.WI.Y.0016.000000T0000Z-200513T1200Z/
Imperial County Southwest-
129 PM PDT Tue May 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 5 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
126 
WWUS75 KPSR 131153
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
453 AM MST Wed May 13 2020

CAZ562-131500-
/O.EXT.KPSR.WI.Y.0016.000000T0000Z-200513T1500Z/
Imperial County Southwest-
453 AM PDT Wed May 13 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County, primarily affecting
  Interstate 8 corridor west of El Centro.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
996 
WWUS75 KPSR 131457
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
757 AM MST Wed May 13 2020

CAZ562-131600-
/O.EXP.KPSR.WI.Y.0016.000000T0000Z-200513T1500Z/
Imperial County Southwest-
757 AM PDT Wed May 13 2020

...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Wind have begun to diminish across the region...and are forecast 
to continue to do so through the remainder of the morning hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 11, 10:32 AM PDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 11, 10:32 AM PDT, 2 hours 56 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
1032 AM MST Mon May 11 2020

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Drier conditions will work into the region today with the cooling
trend continuing through the middle part of the week as
temperatures finally fall back to just below normal levels.
Increased afternoon breeziness will be common for much of the week
as several weak weather systems move north of the area.
Temperatures will begin a slow uptrend beginning Friday into the
weekend, but highs should fall short of reaching 100 degrees.

&&

.DISCUSSION...
Drier air has begun filtering into much of the region from the
west, but the slow moving weak shortwave trough remains situated
across southwest Arizona. This shortwave will still be present
across central Arizona this afternoon providing some support for
showers and thunderstorms mainly east of Gila County, but drying
conditions will overall limit coverage. A deep Pacific trough will
also move into the Western States today into Tuesday with the
shortwave energy staying well north of our region. However, the
trough will at least lower heights aloft across the Desert
Southwest resulting in noticeably cooler temperatures over the
next few days. After highs in the upper 90s today across the lower
deserts, readings are forecast to drop into the upper 80s and
lower 90s on Wednesday.

Aside from the cooler conditions, the trough will also bring an
increase in winds beginning today. Winds will become quite gusty
this afternoon with widespread breezy to locally wind conditions.
Similar conditions are expected on Tuesday with gusts both days
reaching near 25 mph across south-central and eastern Arizona to
30-35 mph across portions of southeast California. As the trough
to our north weakens Wednesday into Thursday, winds will diminish,
but remain locally breezy during the afternoon hours.

The trough should finally exit eastward late in the week with weak
ridging moving over the Desert Southwest Friday into the weekend.
This will keep the region under a westerly dry flow while
allowing for a slight uptick in temperatures through the weekend.
Forecast highs are seen reaching normal readings by Friday before
climbing back into the upper 90s by either Saturday or Sunday. The
typical dry westerly flow will keep much of the region under
mostly clear skies through much of the coming week.

&&

.AVIATION...Updated at 1732Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Stronger southerly winds aloft moving into the region from the west
is expected to result in a period of (2-3 hours) of southerly cross-
wind at KPHX before southwest/west winds set in by mid afternoon. We
should see some gusts into the teens or even low 20s by 22z lasting
into early evening before gradually tapering off. Another return to
east wind should occur after midnight with KPHX likely not returning
to the east until after 10z Tuesday morning. Easterly winds during
the morning/early afternoon hours on Tuesday to once again become
westerly, and rather gusty during the late afternoon/evening hours.

Southeast California/Southwest Arizona including KIPL and KBLH:

Drier flow from the west will result in generally clear skies across
the western deserts during the TAF period. Wind should favor the
west most of the period at KIPL. Expect rather breezy conditions to
develop after 21z with gusts to around 30kt at times into the middle
of the evening before gradually tapering off. Winds at KBLH will
favor the south during the early afternoon hours, becoming breezy
and southwesterly during the afternoon with gusts over 25kt
possible. Winds to subside following sunset and lack of mixing.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Near normal temperatures are favored through the entire week with
widespread dry conditions. Afternoon humidity levels will remain
low in a 10-15% range over all districts while overnight recovery
improve to a 30-40% range in eastern districts and closer to
50-60% in western districts. Stronger afternoon gusts will be more
common, especially during the middle of the week. Gust speeds
20-30 mph will be possible enhancing the fire danger particularly
in areas with abundant cured fine fuels.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Percha/CB
FIRE WEATHER...MO

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.